Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 283, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 11, 2017, 3:39 PM CDT for Blaine County, Dewey County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2017, 3:39 PM CDT (20:39 UTC)
- Expired
- May 11, 2017, 4:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Blaine County, OK, Dewey County, OK
The radar
The Vance AFB radar (KVNX), 104 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:23 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 11, 2:23 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Norman OK 223 PM CDT Thu May 11 2017 .DISCUSSION... Scattered to numerous thunderstorms have developed in an increasingly unstable uncapped air mass across much of northern Oklahoma. Steepening mid-level lapse rates as closed mid-upper low approach and robust updrafts in a moderately unstable environment will support large hail with these storms. A secondary threat will be damaging winds. Weak low level shear will limit the tornado threat, however a brief tornado cannot be ruled out where shear is locally enhanced near boundaries. Greatest thunderstorm coverage will generally be across northern and eastern portions of the area through the evening and into early tonight. Most of the showers and storms will shift east by morning as mid-upper low moves east. Low clouds and stratus will diminish during the morning. A warming trend is expected this weekend as mean ridging builds in. Next week looks more active as lead wave ejects northeast into the plains on Tuesday bringing a threat of convection, including the potential for severe weather. Medium range guidance diverges some into mid-week on timing of lead wave and deep closed low in the west. Periodic chances for thunderstorms, including severe weather, can be expected across the area next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 78 57 72 52 / 60 40 10 0 Hobart OK 78 55 75 50 / 20 10 0 0 Wichita Falls TX 86 58 78 53 / 20 10 0 0 Gage OK 68 48 71 47 / 60 10 0 0 Ponca City OK 75 56 72 50 / 80 60 10 0 Durant OK 80 60 74 55 / 50 30 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/12
Hazardous weather outlook, May 11, 2:05 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 205 PM CDT Thu May 11 2017 OKZ004>048-050>052-TXZ083>090-121915- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 205 PM CDT Thu May 11 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of This Afternoon and Tonight... .Thunderstorms... There is a slight risk of severe thunderstorms across portions of Oklahoma into this evening. Location... The slight risk area is east of a line from Alva and Clinton to Chickasha and Ada to Durant Oklahoma. A marginal risk is west of the slight risk and east of a line from Buffalo to Elk City to near Pauls Valley and Ardmore Oklahoma. Timing... Severe storms will be possible through 9 PM. Impacts... Large hail up to the size of tennis balls and damaging wind gusts up to 70 mph will be possible. There is a low potential for a tornado or two across portions of north central and central Oklahoma. Discussion... Scattered showers and thunderstorms will continue to develop this afternoon across portions of Oklahoma. Some of the storms could become strong to severe across the risk areas with large hail and strong winds the main concerns. However, a tornado or two can not be ruled out in parts of north central and central Oklahoma. The severe potential is expected to diminish this evening. SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorm chances will return Monday and continue through at least Wednesday. Strong to severe storms will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 11, 3:01 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
301 PM CDT THU MAY 11 2017
OKZ011-112015-
Major OK-
301 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR south central Major County Until
315 PM CDT...
AT 300 PM CDT, a strong thunderstorm was located near Fairview. This
storm was nearly stationary.
HAZARDS INCLUDE...
Hail up to the size of nickels...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3617 9864 3632 9866 3643 9847 3630 9833
3619 9833
TIME...MOT...LOC 2000Z 244DEG 2KT 3627 9853
BRBLocal storm report, May 11, 3:04 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL COYLE 35.95N 97.24W
05/11/2017 E4.25 INCH LOGAN OK FIRE DEPT/RESCUE
0256 PM TSTM WND GST COYLE 35.95N 97.24W
05/11/2017 E70 MPH LOGAN OK FIRE DEPT/RESCUE
0256 PM HAIL LANGSTON 35.95N 97.26W
05/11/2017 E1.75 INCH LOGAN OK LAW ENFORCEMENT
UNIVERSITY POLICE
&&
DWSpecial weather statement, May 11, 3:13 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
313 PM CDT THU MAY 11 2017
OKZ005-112045-
Woods OK-
313 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR Woods County Until 345 PM CDT...
AT 310 PM CDT, strong thunderstorms were along a line extending from
11 miles south of Aetna to 7 miles southeast of Freedom, moving east
at 5 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9866 3666 9886 3662 9898 3663 9898
3669 9905 3671 9906 3672 9908 3674 9910
3689 9914 3700 9914
TIME...MOT...LOC 2010Z 282DEG 4KT 3693 9889 3671 9900
BRBSpecial weather statement, May 11, 3:16 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 316 PM CDT THU MAY 11 2017 OKZ006-112045- Alfalfa OK- 316 PM CDT THU MAY 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa County Until 345 PM CDT... AT 314 PM CDT, a strong thunderstorm was located near Burlington, moving east at 5 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3699 9820 3681 9826 3686 9850 3700 9852 TIME...MOT...LOC 2014Z 282DEG 4KT 3693 9839 BRB
Local storm report, May 11, 3:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL MERIDIAN 35.84N 97.25W
05/11/2017 E2.50 INCH LOGAN OK FIRE DEPT/RESCUE
0313 PM TSTM WND GST 7 W STILLWATER 36.12N 97.18W
05/11/2017 M78 MPH PAYNE OK AMATEUR RADIO
HWY 51 AND CARSTEEN CREEK RD.
&&
DWSpecial weather statement, May 11, 3:28 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
328 PM CDT THU MAY 11 2017
OKZ015-112100-
Dewey OK-
328 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Dewey County Until 400 PM
CDT...
AT 327 PM CDT, a strong thunderstorm was located 5 miles east of
Seiling, moving southeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3598 9864 3585 9877 3595 9904 3616 9892
3616 9864
TIME...MOT...LOC 2027Z 296DEG 10KT 3614 9883
BRBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:07 PM CDT | Special Weather Statement | OUN | Kiowa | 38 min |
| May 10, 7:20 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 40 min |
| May 10, 7:23 PM CDT | Areal Flood Advisory | OUN | Caddo | 3 hr |
| May 10, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 54 min |
| May 10, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 48 min |
| May 10, 7:45 PM CDT | Areal Flood Advisory | OUN | Tillman | 60 min |
| May 10, 7:55 PM CDT | Tornado Warning | OUN | Tillman | 35 min |
| May 10, 8:03 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 42 min |
| May 10, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady, Oklahoma | 43 min |
| May 10, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 62 min |
| May 10, 8:31 PM CDT | Tornado Warning | OUN | Cotton, Tillman | 29 min |
| May 10, 8:37 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 38 min |
| May 10, 8:52 PM CDT | Areal Flood Advisory | OUN | Caddo, Grady | 3 hr |
| May 10, 8:55 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Stephens | 3 hr |
| May 10, 9:23 PM CDT | Special Weather Statement | OUN | Oklahoma | 37 min |
| May 10, 9:29 PM CDT | Special Weather Statement | OUN | Stephens | 31 min |
| May 10, 9:36 PM CDT | Special Weather Statement | OUN | Payne | 24 min |
| May 10, 9:39 PM CDT | Special Weather Statement | OUN | Cleveland | 36 min |
| May 10, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 18 min |
| May 10, 9:53 PM CDT | Special Weather Statement | OUN | McClain | 37 min |
| May 10, 9:56 PM CDT | Special Weather Statement | OUN | Stephens | 34 min |
| May 10, 9:57 PM CDT | Special Weather Statement | OUN | Caddo | 33 min |
| May 10, 10:20 PM CDT | Special Weather Statement | OUN | Cleveland, Garvin, Pottawatomie | 40 min |
| May 10, 10:36 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Stephens | 39 min |
| May 10, 10:38 PM CDT | Special Weather Statement | OUN | Grady | 37 min |
| May 10, 10:41 PM CDT | Special Weather Statement | OUN | Caddo | 34 min |
| May 10, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Hughes, Pottawatomie, Seminole | 31 min |
| May 10, 10:49 PM CDT | Special Weather Statement | OUN | Caddo | 26 min |
| May 10, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie | 48 min |
| May 11, 3:14 AM CDT | Special Weather Statement | OUN | Grady | 31 min |
| May 11, 3:55 AM CDT | Special Weather Statement | OUN | Stephens | 35 min |
| May 11, 5:06 AM CDT | Special Weather Statement | OUN | McClain | 24 min |
| May 11, 10:44 AM CDT | Special Weather Statement | OUN | Harper | 31 min |
| May 11, 10:50 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 40 min |
| May 11, 12:03 PM CDT | Special Weather Statement | OUN | Harper | 27 min |
| May 11, 12:28 PM CDT | Special Weather Statement | OUN | Grant | 32 min |
| May 11, 12:30 PM CDT | Special Weather Statement | OUN | Harper | 30 min |
| May 11, 12:57 PM CDT | Special Weather Statement | OUN | Woodward | 33 min |
| May 11, 1:04 PM CDT | Special Weather Statement | OUN | Blaine | 26 min |
| May 11, 1:17 PM CDT | Special Weather Statement | OUN | Kingfisher | 28 min |
| May 11, 1:24 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 51 min |
| May 11, 1:27 PM CDT | Special Weather Statement | OUN | Grant | 33 min |
| May 11, 1:29 PM CDT | Special Weather Statement | OUN | Woodward | 31 min |
| May 11, 1:38 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 52 min |
| May 11, 1:40 PM CDT | Special Weather Statement | OUN | Payne | 35 min |
| May 11, 1:44 PM CDT | Special Weather Statement | OUN | Garfield | 31 min |
| May 11, 1:48 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 42 min |
| May 11, 1:59 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 31 min |
| May 11, 2:00 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
| May 11, 2:03 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan | 42 min |
| May 11, 2:06 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 39 min |
| May 11, 2:07 PM CDT | Areal Flood Advisory | OUN | Kingfisher | 113 min |
| May 11, 2:19 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 41 min |
| May 11, 2:20 PM CDT | Areal Flood Advisory | OUN | Grant | 3 hr |
| May 11, 2:24 PM CDT | Special Weather Statement | OUN | Custer | 36 min |
| May 11, 2:26 PM CDT | Areal Flood Advisory | OUN | Logan | 2 hr |
| May 11, 2:26 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 49 min |
| May 11, 2:30 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 45 min |
| May 11, 2:38 PM CDT | Special Weather Statement | OUN | Alfalfa | 37 min |
| May 11, 2:38 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Logan, Noble, Payne | 52 min |
| May 11, 2:40 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 50 min |
| May 11, 2:44 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 46 min |
| May 11, 2:50 PM CDT | Tornado Warning | OUN | Logan, Noble, Payne | 25 min |
| May 11, 2:57 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 48 min |
| May 11, 3:01 PM CDT | Special Weather Statement | OUN | Major | 14 min |
| May 11, 3:01 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 44 min |
| May 11, 3:08 PM CDT | Areal Flood Advisory | OUN | Logan, Noble, Payne | 2 hr |
| May 11, 3:09 PM CDT | Tornado Warning | OUN | Lincoln, Payne | 24 min |
| May 11, 3:11 PM CDT | Tornado Warning | OUN | Noble, Payne | 20 min |
| May 11, 3:13 PM CDT | Special Weather Statement | OUN | Woods | 32 min |
| May 11, 3:16 PM CDT | Special Weather Statement | OUN | Alfalfa | 29 min |
| May 11, 3:16 PM CDT | Severe Thunderstorm Warning | OUN | Major | 44 min |
| May 11, 3:26 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 19 min |
| May 11, 3:28 PM CDT | Special Weather Statement | OUN | Dewey | 32 min |
| May 11, 3:28 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 47 min |
| May 11, 3:31 PM CDT | Flash Flood Warning | OUN | Noble | 5 hr |
| May 11, 3:32 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 43 min |
| May 11, 3:43 PM CDT | Areal Flood Advisory | OUN | Kay, Noble | 2 hr |
| May 11, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 47 min |
| May 11, 3:53 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 37 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.